Missouri, 2003

Winter Storm in Missouri, February 6, 2003

February 6, 2003 · NWS SGF · 3 events in 3 counties and zones

Upper level storm system clipped southern Missouri, and produced a 6 inch snow band to fall over a 20 mile wide line across Douglas, Oregon, and Taney counties. Most areas south of the Interstate 44 corridor received 3 to 5 inches, with 1 to 2 inch amounts north of the corridor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Upper level storm system clipped southern Missouri, and produced a 6 inch snow band to fall over a 20 mile wide line across Douglas, Oregon, and Taney counties. Most areas south of the Interstate 44 corridor received 3 to 5 inches, with 1 to 2 inch amounts north of the corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 6, 2:10 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 6, 2:10 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CST THU FEB 6 2003

FORECAST CONCERNS INCLUDE SNOWFALL TRENDS THIS EVENING...COLDER
TEMPERATURES FRIDAY...AND PRECIPITATION CHANCES SUNDAY.

A BAND OF SNOW ASSOCIATED WITH A POTENT UPPER LEVEL SHORTWAVE WAS
SPREADING EAST ACROSS SOUTHERN MISSOURI THIS AFTERNOON. VISIBILITIES
HAVE BEEN DOWN TO ONE HALF MILE IN THE HEAVIER BANDS.   THE
SHORTWAVE WAS LOCATED OVER NORTHERN OKLAHOMA BUT WAS SHOWING SIGNS
OF SHEARING. ASSOCIATED 850 MB LOW WAS TRACKING ACROSS NORTHERN
ARKANSAS.

BLOCKING PATTERN WILL REMAIN IN PLACE THROUGH THE WEEKEND BEFORE
BREAKING DOWN NEXT WEEK.  THIS WILL KEEP A PREVAILING NORTHWEST FLOW
AND RATHER COLD REGIME ACROSS THE REGION.  MODELS IN REASONABLE
AGREEMENT WITH SYNOPTIC SCALE FEATURES.

THE SNOW WILL TAPER OFF FROM THE WEST THIS EVENING AS THE SHORTWAVE
MIGRATES EASTWARD.  THIS SYSTEM WILL CONTINUE TO SHEAR OUT AS A
LARGE SCALE POSITIVE TILT TROUGH DROPS SOUTH. AN ADDITIONAL 1 TO 3
INCHES WILL BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 44 BEFORE THE
SNOW ENDS THIS EVENING.  AN ARCTIC AIRMASS WILL BE POISED TO SURGE
SOUTHWARD IN THE WAKE OF THIS SYSTEM.  STRONG COLD AIR ADVECTION
WILL COMMENCE LATE TONIGHT AS HIGH PRESSURE OVER THE NORTHERN PLAINS
BUILDS SOUTHWARD.  EXPECT RAPID CLEARING LATE TONIGHT AS STRONG
SUBSIDENCE SPREADS INTO THE AREA.  WITH THE INTRUSION OF ARCTIC AIR
AND EXISTING SNOW COVER...TEMPERATURES WILL PLUMMET AND RANGE FROM 5
TO 15 DEGREES ACROSS THE AREA BY SUNRISE FRIDAY.  GUIDANCE IN GOOD
AGREEMENT WITH OVERNIGHT LOWS. BRISK NORTH WINDS LATE TONIGHT AND
EARLY FRIDAY WILL DRIVE WIND CHILLS DOWN INTO THE ZERO TO 10 BELOW
RANGE.

850 MB TEMPERATURES WILL BOTTOM OUT IN THE MINUS 12 TO 15 DEGREE
RANGE FRIDAY. SURFACE TEMPERATURES WILL REMAIN BELOW FREEZING AS THE
SURFACE HIGH SETTLES SOUTH INTO THE SOUTHERN PLAINS.  READINGS WILL
NOT BE AS COLD FRIDAY NIGHT OR SATURDAY AS THE LOW LEVEL FLOW TURNS
TO A MORE SOUTHWESTERLY DIRECTION.

THE SHORTWAVE NOW ALONG THE NORTHERN CALIFORNIA COAST WILL MAKE ITS
WAY INTO THE SOUTHERN PLAINS BY SUNDAY. THIS MAY BE JOINED BY A
SYSTEM DROPPING OUT OF THE NORTHERN STREAM. MODELS SUGGESTING SOME
FORCING AND ASSOCIATED LIGHT PRECIPITATION WITH THIS SYSTEM AS IT
TRAVERSES THE REGION SUNDAY.  NOT MUCH CONFIDENCE ON THE EVOLUTION
OF THIS SYSTEM SO WILL INCLUDE ONLY A CHANCE OF FLURRIES SUNDAY.
ONLY MODEST WARMING INTO EARLY NEXT WEEK AS FLOW REMAINS
NORTHWESTERLY.  THE UPPER PATTERN WILL BEGIN TO TRANSITION BY
MIDWEEK WITH BUILDING 500 MB HEIGHTS AND MORE WESTERLY FLOW.  THIS
WILL RESULT IN POTENTIALLY MORE SIGNIFICANT WARMING DURING THE
MIDDLE AND LATE PART OF NEXT WEEK.

ALL FORECAST GRIDS HAVE BEEN SENT.

.SGF...
MO...WINTER WEATHER ADVISORY THROUGH EARLY THIS EVENING FOR MUCH OF
SOUTHWEST AND SOUTH CENTRAL MISSOURI.
KS...NONE.

FOSTER
Hazardous weather outlook, Feb 6, 1:00 PM CST, 7 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU FEB 6 2003

...SIGNIFICANT SNOW ACCUMULATIONS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND
EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES.

  AREAS AFFECTED AND TIMING:

  SPREADING WEST TO EAST ACROSS THE MISSOURI OZARKS AND
  SOUTHEAST KANSAS THIS AFTERNOON AND EARLY EVENING.

  DISCUSSION:

  A POTENT STORM SYSTEM WILL PUSH EAST FROM THE SOUTHERN PLAINS
  AND ACROSS SOUTHERN MISSOURI THIS EVENING.  A BAND OF SNOW WILL
  SPREAD EAST ACROSS SOUTHERN MISSOURI THIS AFTERNOON AND PRODUCE
  ANOTHER ONE TO THREE INCHES OF SNOW ON TOP OF THE SNOW THAT FELL
  THROUGH THURSDAY MORNING.  THE SNOWFALL WILL END FROM THE WEST
  LATE TODAY AND END OVER SOUTH CENTRAL MISSOURI BY MIDNIGHT.
  TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES WILL BE COMMON
  WITH HEAVIER AMOUNTS AROUND 5 INCHES POSSIBLE ACROSS FAR
  SOUTHERN MISSOURI.

  ADDITIONAL INFORMATION:

  A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS THROUGH EARLY THIS EVENING.

  SIGNIFICANT SNOW ACCUMULATIONS CAN ALSO BE EXPECTED ACROSS THE
  SURROUNDING REGION INCLUDING NORTHEAST OKLAHOMA AND NORTHERN
  ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  GUSTY WINDS OF 15 TO 20 MPH COMBINED WITH TEMPERATURES IN THE
  SINGLE DIGITS ABOVE ZERO...WILL PRODUCE WIND CHILL VALUES OF ZERO
  TO 10 BELOW ZERO FRIDAY MORNING BETWEEN 3 AND 9 AM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS AND VOLUNTEER OBSERVES ARE ENCOURAGED TO RELAY SNOW
  ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE SPRINGFIELD.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
February 6, 8:00 PM CST
Where
Douglas forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Winter Storm, Oregon

When
February 6, 8:00 PM CST
Where
Oregon forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Winter Storm, Taney

When
February 6, 8:00 PM CST
Where
Taney forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342936, 5342937, 5342938.